Q. I have severe restless leg syndrome (RLS), but it has been controlled with diazepam. Recently the doctor diagnosed me with an underactive thyroid condition and prescribed levothyroxine. It really made my RLS worse.

He suggested that I stop the thyroid medicine for three weeks to see what happened. It took a full week to get my RLS back under control. I am worried now about him insisting I take levothyroxine for my thyroid condition. Is there anything else I can take instead? I absolutely cannot live with my severe RLS. It affects my whole body, not just my legs, and even affects me mentally.

A. We discovered a case report in the medical literature (Movement Disorders, Nov. 2004) that parallels your experience. The person was deficient in iron and thyroid supplementation made the creepy crawly sensations and limb movements worse.

Perhaps your doctor can check your iron levels to see if you need a supplement. Untreated hypothyroidism is associated with a number of uncomfortable symptoms, including mental sluggishness, depression or confusion. It can cause high cholesterol, constipation, fatigue, swollen hands or feet and weakness, among other problems.

We are sending you our Guides to Thyroid and Leg Pain so that you can learn more about thyroid testing and treatment as well as many non-drug approaches for RLS.

Join Over 54,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Satvir S.
    Reply

    I have been hypothyroid for 23 years, and the thyroid medications cause pains in my legs, feet, and sometimes arms. It inhibits my walking ability and pain in knees and feet. At night, my legs ache like crazy when elevated in bed. Any cures for hypothyroid medicine intolerance?

  2. jvaldez
    Reply

    I have had RLS for some years now and it is mentally exhausting. I wake up and instead of thinking of breakfast, I know I need my meds. It takes a toll on me and I fkn hate it. I just found out my thyroid is underactive and put me on levothyroxine. I hope it helps my rls. Pain killers are my saviors because of my rls. I don’t want meds anymore! Any help???

  3. Ellen
    Reply

    I have an underactive thyroid and RLS. I am 70 yrs old I am currently taking Levothyroxin 100MCG and I find that as soon as I eat maybe 1/2 hr later the legs start. My DR claims should not have any affect from the Levothyroxin. I will try and stop for 3 weeks and hopefully get some relieve. I am currently taking Requip but the side affect is sleepiness.

  4. msb
    Reply

    Soy contributes to RLS? That does not make any sense at all. Soy products contain estrogen – low estrogen – like low dopamine levels – exacerbates rls – my rls is the absolute worst the day before my period – when estrogen is lowest – just saying.

  5. Rose
    Reply

    RLS went away after switching from levothyroxin to armour thyroid treatment. 20 years of RLS gone.

  6. Robert L.
    Reply

    I have severe rls in my upper body and legs I also have hypothyroidism. I take synthroid and requip for the rls my symptoms seem to get worse. I have been to the doctors so many times they can’t seem to give me an answer or help with the rls.

  7. C Sunday
    Reply

    check your FERRITIN levels, not iron. Ferritin is the iron storage and if it is below 75 that’s your problem. You will not be able to tolerate thyroid meds if your ferritin is lower than 75. The docs will insist that “in range” is fine, but if yours is below 75 it is not IDEAL. These are symptoms of intolerance, not inability to handle the thyroid. Also, start with a very low dose and go up very slowly, wait a full 6 weeks before a dose increase and make sure that you have your FT3 and FT4 checked. TSH is bull patootie. Means nothing. And if you are on synthroid change to armour or naturethyroid which are bio identical not synthetic. Bio identicals are made from dessicated pig thyroid and mimic the complete makeup of our natural thyroid. If you are unsure I strongly suggest that you visit STTM web site. If you google you’ll find it..
    Good Luck!

  8. Jacki
    Reply

    I suffer with both of these, and I have a lot of success by taking a liquid calcium citrate/magnesium/D3 supplement every evening before bed. It relieves my RLS and helps with many other things: muscle soreness, ability to rest well, energy, mood, and digestion-all of which are problems people w/ hypothyroidism have.
    Good luck!

  9. Elaine
    Reply

    My problem is restless foot syndrome and it is driving me crazy, preventing sleep unless I take a sleeping tablet, which I prefer to avoid. I have only just this last week found that it can be part and parcel of under-active thyroid for which I have been taking Oroxine for several years.
    I understand that inadequate minerals and potassium can be a cause of RLS, but that too much of the essential salts can be a problem for the thyroid as far as toxins go.
    I am really looking for an answer here.

  10. CR
    Reply

    I had RLS for about twelve years. I recently stopped using soya milk and other products since I had heard the isoflavones might be neurotoxic and I have ME.
    The ME is not significantly different, but my RLS began to get better almost immediately. Now three weeks later it has almost entirely disappeared. I also realized that the RLS began not long after I started using soya milk back in the late nineties, I didn’t make the link before, I thought it was a consequence of the ME.
    My mother also has a mild case of gout.
    I shall not be eating any products again as this was clearly a trigger for my RLS and I don’t want it to start again.

  11. dl
    Reply

    I had restless leg syndrome for quite some time. Happened to pull a muscle in my back and went to see a Chiropractor. From the very 1st treatment the restless leg syndrome was gone.

  12. LJS
    Reply

    I have been hypothyroid for 5 years, and the thyroid medications cause pains in my legs, feet, and sometimes arms. It inhibits my walking ability and swells my knees and feet. At night, my legs ache like crazy when elevated in bed. Any cures for hypothyroid medicine intolerance?

  13. cc
    Reply

    I know this is a bit late, just found the posting. Checking ferritin levels – not iron levels – is a standard procedure for the work up in possible RLS. Though the normal (from the labs) range for ferritin is extremely wide (eg, 20 – 320 ng/ml) it has been found that is the ferritin levels are less than 50, this may contribute to RLS (secondary RLS is the Dx). Have your provider re-check ferritin levels and if low or low normal starting iron will help.
    p.s., with the newer approved drugs for RLS why are people still using Klonipin and other benzodiazepines???

  14. Jan McD
    Reply

    I have Hypothyroidism and RLS also, and have had a difficult time trying to get the RLS under control. I am not deficient in iron, and am interested in the non-drug approach to RLS.

  15. Mary
    Reply

    My restless legs are caused by eating anything in the legume family (soy, peanuts, alfalfa sprouts, etc) and certain other foods such as spinach. I think it has something to do with gout. My mother was diagnosed with gout and she was given a list of foods to avoid, and beans and spinach were on the list. I have never been diagnosed with gout, but it may be because I have avoided those foods causing restless legs like the plague. Hope this helps at least one person with the problem.

  16. Ruth B
    Reply

    I,too,have RLS, but is nicely controlled by a comb.of 300mgNeurontin and a Klonipin which gives a good night’s sleep. Had thyroid removed and take Synthroid with no effect at all on the RLS.Tried all the non-drug approaches, nothing worked.I am in excellent health and 82 years old.
    Ruth

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.